Alert archive / Utah / Special Weather Statements in 2014
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Aug 3, 2014, 6:44 PM MDT for Davis County, Utah. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2014, 6:44 PM MDT (00:44 UTC)
- Expired
- Aug 3, 2014, 7:15 PM MDT
- In force
- 31 min
- Issued by
- NWS Salt Lake City, UT
County Davis County, UT
The radar
The Salt Lake City radar (KMTX), 54 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 2959 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
903
WWUS85 KSLC 040044
SPSSLC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
644 PM MDT SUN AUG 3 2014
UTZ002-003-007-040115-
SALT LAKE AND TOOELE VALLEYS UT-NORTHERN WASATCH FRONT UT-
WASATCH MOUNTAINS I-80 NORTH UT-
644 PM MDT SUN AUG 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SALT LAKE AND
EASTERN DAVIS COUNTIES UNTIL 715 PM MDT...
AT 641 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
OUTFLOW WINDS ASSOCIATED WITH SHOWERS NEAR NORTHWESTERN SALT LAKE
COUNTY.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE AS THIS OUTFLOW EXPANDS
TO THE NORTH AND EAST.
LOCATIONS IMPACTED INCLUDE...
SALT LAKE CITY...LAYTON...BOUNTIFUL...FARMINGTON...CLEARFIELD...
KAYSVILLE...SYRACUSE...NORTH SALT LAKE...CENTERVILLE...WOODS CROSS...
WEST BOUNTIFUL...FRUIT HEIGHTS AND EAST LAYTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.
STRONG WINDS WITH THESE SHOWERS MAY OCCUR WELL AHEAD OF ANY RAIN. DO
NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4079 11199 4092 11213 4107 11211 4112 11187
4105 11185 4100 11184 4087 11180
TIME...MOT...LOC 0041Z 241DEG 30KT 4095 11196
$$
LCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 3, 4:38 PM MDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 3, 4:38 PM MDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
438 PM MDT SUN AUG 3 2014
.SYNOPSIS...TROPICAL MOISTURE WILL CONTINUE TO SURGE NORTH ALLOWING
DEEP MOISTURE TO BECOME ENTRENCHED ACROSS ALL AREAS TONIGHT. THIS
MOISTURE WILL THEN LINGER THROUGH TUESDAY. COOL AND UNSETTLED
CONDITIONS WILL EXIST FOR MUCH OF THE WEEK...ESPECIALLY NORTH...AS
AN UPPER LOW WILL REMAIN NEARLY STATIONARY ACROSS THE NORTHWEST.
&&
.DISCUSSION...UPPER LOW OVER SOCAL REALLY WRAPPING UP THIS
AFTERNOON WITH CIRCULATION CENTER TIGHTENING PER WATER VAPOR. FEEL
THE 12Z ECMWF HAS HANDLED THIS THE BEST THUS FAR TODAY AND BULK OF
FORECAST HAS TRENDED MORE IN THAT DIRECTION. BIG PICTURE WILL
SHIFT THIS CIRCULATION OVER SOUTHERN NEVADA BY THIS TIME
TOMORROW...A FURTHER EAST SOLUTION FROM ITS PREVIOUS RUN AND WELL
EAST OF THE GFS. THE 12Z ECMWF SOLUTION SUGGESTS A MORE NOTABLE
IMPACT TO THE FORECAST AREA TOMORROW ESPECIALLY AND HAVE BOTH
EXTENDED THE FLASH FLOOD WATCH THROUGH THE DAY AND EXPANDED IT
NORTH ALONG THE WASATCH FRONT AND MOUNTAINS BEGINNING THIS
AFTERNOON. DETAILS BELOW.
THE INVERTED TROUGH EXTENDING NORTH AND EAST OF THE UPPER LOW
CONTINUES TO TRACK NORTH THROUGH THE STATE AND IS NOW NOSING INTO
CENTRAL UTAH. HAVE SEEN MOSTLY STRATIFORM PRECIP ACROSS THE
SOUTHERN THIRD TODAY WITH WIDESPREAD RAIN...BUT CONDITIONS
BECOMING MORE FAVORABLE FOR DEEPER CONVECTION THIS AFTERNOON DUE
TO SOME THINNING OF CLOUDS AND ADDITION OF SOLAR INPUT THERE. WITH
FAIRLY WIDESPREAD ESTIMATES OF .50 TO AROUND 1 INCH OF RAINFALL
ACROSS THE GRAND STAIRCASE EXPECT MANY OF THE NORMALLY DRY WASHES
HAVE AT LEAST SOME WATER FLOWING THROUGH THEM. MLCAPE VALUES PER
SPC MESOANALYSIS NOW UP TO 1000 J/KG MANY AREAS ACROSS THE SOUTH
WITH 500 J/KG ACROSS CENTRAL UTAH ALONG THE NOSE OF TROUGH. THIS
INSTABILITY WILL CONTINUE TO TREND NORTH ASSOCIATED WITH BOTH
MOISTENING OF THE MEAN LAYER AND SOME H5 COOLING THIS EVE. PRECIP
AND CONVECTION WILL FOLLOW...WITH THE FLASH FLOOD THREAT
INCREASING IF THE PI RATES DO.
THE ENVIRONMENT CONTINUES TO MOISTEN ACROSS THE NORTH WITH NOSE OF
1 INCH PWAT JUST NOW REACHING KSLC. MODEL TRENDS CONTINUE TO
MOISTEN THE AIRMASS ANOTHER .2 TO .4 INCHES OVER THE NEXT 12
HOURS AS THE TROUGH MOVES OVER AND THROUGH NORTHERN UTAH.
COMBINATION OF THIS AND DYNAMIC FORCING WILL INCREASE THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL FROM ABOUT OGDEN SOUTH OVER
THE NEXT SEVERAL HOURS BEFORE CONDITIONS TREND TOWARDS A MORE
STRATIFORM ENVIRONMENT FOR THE LATE NIGHT HOURS...NAMELY MOUNTAIN
AREAS AND VALLEYS JUST NORTHWEST OF THE TERRAIN.
A MID TO UPPER LEVEL DRY SLOT WILL TRACK SOUTH TO NORTH BEHIND
THIS WAVE AS IT LIFTS INTO IDAHO LATE TONIGHT INTO TOMORROW
MORNING AND IS EXPECTED TO THIN CLOUD COVER SOME AND BRIEFLY TAPER
PRECIP MOST AREAS. LOWERED POPS MANY AREAS FOR TOMORROW MORNING
AND BUMPED MAX TEMPS UP A BIT DUE THIS. COOL CONDITIONS WILL
CONTINUE HOWEVER.
WITH LATEST THINKING OF UPPER LOW POSITION TOMORROW ...ANTICIPATING
INCREASED FORCING ON A MORE MOIST /LOW MID LEVELS/ AND UNSTABLE
AIRMASS AREAWIDE. ALTHOUGH THE FLASH FLOOD WATCH BEGINS NOW THIS
POTENTIAL SHOULD INCREASE AND PEAK TOMORROW AFTERNOON AND EVENING
AS CONVECTIVE POTENTIAL MAXIMIZES. SEVERE CONVECTION CAN NOT BE
RULED OUT DUE TO SOME INCREASED SHEAR...MID TO UPPER LEVEL DRYING
AND FORCING.
FOLLOWING THE LATEST ECMWF GUIDANCE...A FURTHER EAST AND NORTH
POSITION OF THE UPPER LOW AND ASSOCIATED TROUGH THAT WILL FORM
UPSTREAM OF IT /ALONG THE WEST COAST/ WILL KEEP UNSETTLED AND
COOL CONDITIONS FOCUSED OVER THE NORTH THROUGH MUCH OF THE WEEK.
DEFORMATION AXIS THAT WAS PROGGED TO FORM OVER CENTRAL IDAHO NOW
LOOKS TO FORM OVER SOUTHERN IDAHO/NORTHWEST UTAH...SIMILAR TO
RUNS FROM A FEW DAYS BACK. THE LATE WEEK TROUGH PASSAGE THAT WAS
MORE WELL DEFINED NOW MINORS OUT AS A CLOSED LOW BECOMES DOMINANT
NEAR THE ID/NV/UT TRIPLE POINT LATE WEEK. FORECAST TRENDS THIS
WAY BUT POPS LIKELY UNDERDONE ACROSS THE FAR NORTH AT THAT TIME IF
IT PANS...STILL UNCERTAINTY DUE TO DIFFERENCES WITH THE GFS...BUT
ECMWF LOOKS TO HAVE THE BEST HANDLE AT THIS TIME.
&&
.AVIATION...RAIN WILL BEGIN IMPACTING THE SLC TERMINAL BETWEEN 22Z
AND 01Z...THEN BECOME STEADIER AND LESS SHOWERY AFTER 03Z. THE
MOST LIKELY IMPACT IS CEILINGS BELOW 7000FT...WITH MVFR CONDITIONS
ALSO POSSIBLE IN THE HEAVIEST SHOWERS. THERE IS ALSO A 20 PERCENT
CHANCE OF ERRATIC WINDS OR NEARBY CLOUD-TO-GROUND LIGHTNING. THERE
MAY BE A RELATIVE BREAK IN RAIN ACTIVITY BETWEEN 09Z AND 18Z
MONDAY...BUT SHOWERS WILL LIKELY RETURN AFTER 18Z MONDAY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR UTZ002>004-006>008-
010-012>016-019>021-517-518.
WY...NONE.
&&
MERRILL/SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Aug 3, 6:12 AM MDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 612 AM MDT SUN AUG 3 2014 UTZ001>016-019>021-517-518-WYZ021-041215- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 612 AM MDT SUN AUG 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS ACROSS THE CENTRAL AND SOUTHERN OUTLOOK AREA TODAY AND CONTINUE INTO TONIGHT. SOME OF THESE WILL PRODUCE HEAVY RAIN AND ASSOCIATED FLASH FLOODING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHERN OUTLOOK AREA STARTING THIS AFTERNOON BECOMING NUMEROUS TONIGHT. LOCAL HEAVY RAIN WILL ALSO BE POSSIBLE WITH THESE BUT SHOULD NOT BE AS WIDESPREAD AS IT WILL BE FARTHER SOUTH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY TROPICAL MOISTURE WILL REMAIN IN PLACE MONDAY INTO TUESDAY WITH A CONTINUED THREAT OF LOCAL HEAVY RAIN AND ISOLATED FLASH FLOODING. SHOWERS AND THUNDERSTORMS WILL DECREASE IN AREAL COVERAGE STARTING TUESDAY CONTINUING THROUGH WEDNESDAY. COVERAGE COULD BRIEFLY INCREASE AGAIN THURSDAY WITH THE PRIMARY THREAT FROM THESE STORMS BEING GUSTY WINDS AND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Aug 3, 4:49 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
449 PM MDT SUN AUG 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG SANDY 40.57N 111.85W
08/03/2014 SALT LAKE UT PUBLIC
LARGE TREE BRANCH APPROXIMATELY 3 INCHES IN DIAMETER
BROUGHT DOWN BY THUNDERSTORM WIND GUST.
0435 PM FLASH FLOOD 10 E NEPHI 39.71N 111.64W
08/03/2014 SANPETE UT DEPT OF HIGHWAYS
STATE ROUTE 132 CLOSED AT MILE POST 37 DUE TO FLOODING
AND DEBRIS ON ROADWAY.
&&
MPSSpecial weather statement, Aug 3, 5:08 PM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
508 PM MDT SUN AUG 3 2014
UTZ003>005-032345-
SALT LAKE AND TOOELE VALLEYS UT-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-SOUTHERN WASATCH FRONT UT-
508 PM MDT SUN AUG 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SALT LAKE AND
NORTHWESTERN UTAH COUNTIES UNTIL 545 PM MDT...
AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BLUFFDALE...OR 8 MILES SOUTHWEST OF
SANDY... MOVING NORTHWEST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
WEST VALLEY CITY...SANDY...WEST JORDAN...TAYLORSVILLE...SOUTH
JORDAN...DRAPER...RIVERTON...MIDVALE...HERRIMAN...BLUFFDALE...
KEARNS...OQUIRRH...MAGNA AND COPPERTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.
STRONG WINDS WITH THESE STORMS MAY OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4054 11185 4038 11196 4050 11217 4065 11216
4071 11202
TIME...MOT...LOC 2306Z 116DEG 13KT 4050 11200
LCSpecial weather statement, Aug 3, 6:44 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
644 PM MDT SUN AUG 3 2014
UTZ002-003-007-040115-
SALT LAKE AND TOOELE VALLEYS UT-NORTHERN WASATCH FRONT UT-
WASATCH MOUNTAINS I-80 NORTH UT-
644 PM MDT SUN AUG 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SALT LAKE AND
EASTERN DAVIS COUNTIES UNTIL 715 PM MDT...
AT 641 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
OUTFLOW WINDS ASSOCIATED WITH SHOWERS NEAR NORTHWESTERN SALT LAKE
COUNTY.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE AS THIS OUTFLOW EXPANDS
TO THE NORTH AND EAST.
LOCATIONS IMPACTED INCLUDE...
SALT LAKE CITY...LAYTON...BOUNTIFUL...FARMINGTON...CLEARFIELD...
KAYSVILLE...SYRACUSE...NORTH SALT LAKE...CENTERVILLE...WOODS CROSS...
WEST BOUNTIFUL...FRUIT HEIGHTS AND EAST LAYTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.
STRONG WINDS WITH THESE SHOWERS MAY OCCUR WELL AHEAD OF ANY RAIN. DO
NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4079 11199 4092 11213 4107 11211 4112 11187
4105 11185 4100 11184 4087 11180
TIME...MOT...LOC 0041Z 241DEG 30KT 4095 11196
LCThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:43 PM MDT | Special Weather Statement | SLC | Duchesne | 32 min |
Nearby
Special Weather Statements in Utah, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.